Skip to main content
eScholarship
Open Access Publications from the University of California

Adalimumab-related alopecia in a patient affected by psoriasis

  • Author(s): Melé-Ninot, Gemma
  • Expósito-Serrano, Vicente
  • Quintana Codina, Mònica
  • Iglesias Sancho, Maribel
  • Sánchez-Regaña, Manuel
  • Umbert Millet, Pablo
  • Salleras Redonnet, Montse
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

Alopecia induced by biological therapy is a rare side effect of this type of drugs. A total of 23 patients of psoriasiform eruptions with severe scalp involvement that induced alopecia during anti-tumor necrosis factor (anti-TNF) treatment of non-dermatological conditions have been previously reported. We present a 50-year-old man affected by plaque psoriasis that developed psoriasiform patches with alopecia over his scalp 10 months after initiating treatment with adalimumab. Punch biopsy of the alopecic area on the scalp revealed psoriasiform epidermal changes and alopecia areata-like dermal changes. Along with these findings, there was a dermal inflammatory infiltrate made up of eosinophils and plasma cells. In conclusion, scalp psoriasiform lesions with alopecia in patients treated with anti-TNF agents have been rarely reported. We describe a patient with anti-TNF therapy-related alopecia affected by psoriasis. Our patient has a peculiar histology with features of psoriasis and alopecia areata in addition to eosinophils and plasma cells. This entity may respond to topical treatment. However in patients of severe scalp involvement anti-TNF suspension should be considered.

Main Content
Current View